How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Y. Your Own Question
Dr. Y.
Dr. Y., Urologist
Category: Urology
Satisfied Customers: 20370
Experience:  I am fellowship trained specializing in general urology and reconstructive urology.
32613003
Type Your Urology Question Here...
Dr. Y. is online now
A new question is answered every 9 seconds

I have recently felt the oncoming symptoms of a urinary

Customer Question

I have recently felt the oncoming symptoms of a urinary tract infection. They were very minor and, I did start drinking a lot of cranberry juice and the symptoms disappeared after one day.
In the interim, I did stop into a walk-in clinic last week who took a urine sample and said that it did show the presence of bacteria (I was prescribed Ciprofloxacin - a 3 day regime, but after just one day's dose, the clinic re-contacted me to say that they routinely send the samples they take out to their lab to test to confirm correct antibiotic was prescribed for the particular bacteria present, and that they were switching my prescription to a seven day antibiotic (Nitrofurantoin - substitute for Macrobid).
My concern now is, I have in the past two years have been diagnosed with ongoing (non-cirrhosis) elevated liver levels, which I believe to still be too high as I unfortunately did not eliminate drinking wine as advised. I have no liver-related pain or symptoms nor am I on any medication. MY QUESTION: SINCE I HAVE NONE OF THE URINARY INFECTION SYMPTOMS EXPERIENCED BRIEFLY THAT ONE DAY, SHOULD I HOLD OFF TAKING THIS ANTIBIOTIC FOR A BIT AND WAIT TO SEE IF THE SYMPTOMS RETURN. I DON'T WANT TO PUT MYSELF IN JEOPARDY OF LIVER DISEASE IF I DO NOT NEED TO.
Submitted: 1 year ago.
Category: Urology
Expert:  Dr. Y. replied 1 year ago.
Hello and thanks for trusting me to help you today. I look forward to working with you.
Based on the fact that your cultures Did grow bacteria, you should complete the course of antibiotics as prescribed. A short course of the nitrofurantoin should not cause any liver problems even if you had pre-existing liver damage. But sometimes, the dust needs to be adjusted down a bit based on your overall liver function. The only way to determine exactly how the medication should be adjusted is to see your labs. You will have to talk to your Doctor Who prescribed this to see if they need to decrease your dose or not. But three days of any medication should not cause any harm at all. Hope this helps.